Wisconsin, 2016Damaging Winds in Wisconsin, July 27, 2016
July 27, 2016 · NWS GRB · 2 events in 1 county or zone
Slow moving thunderstorms intensified and caused isolated wind damage in Waupaca County as they moved into a moist and very unstable air mass. The winds downed numerous trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms intensified and caused isolated wind damage in Waupaca County as they moved into a moist and very unstable air mass. The winds downed numerous trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 27, 5:21 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Jul 27, 5:21 AM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
621 AM CDT WED JUL 27 2016
Updated aviation portion for 12Z TAF issuance
.SHORT TERM...Today...Tonight...and Thursday
Issued at 215 AM CDT Wed Jul 27 2016
Forecast issue will be coverage and timing of convection today
into Thursday. Primary mechanisms for convection will be
associated with a cold front slowly dropping into northern
Wisconsin this morning and an approaching short wave trough
centered over west central minnesota early this morning.
Early this morning, convection over far northeast wisconsin
likely being enhanced in the RRQ region of the upper jet.
meanwhile convection approaching northwest or west central
wisconsin associated with the approaching short wave.
Progs slowly drop this front southward over the region today into
Tonight while the short wave also slowly drifts eastward into the
state today into tonight. Due to overnight convection and weak
flow, difficult to locate the surface boundary but convection so
far near the 850 front currently just north of the state early
this morning.
As far as severe weather, the air mass will be moderately
unstable today as the 850 warm prod drifts south. Clouds could be
a limiting factor with shear on the weak side. Locally heavy
rainfall may be the primary concern as pwats climb to 1.50 inches.
While these pwat values normally would not indicate heavy rain
alone, the slow movement of the cold front and short wave trough
will likely also produce slow storm movement. Will highlight the
heavy rain concern in the hwo.
Trend of models is a bit quicker departure of the front to the
south Thursday and a north to south diminishing trend of the
convection.
.LONG TERM...Thursday Night Through Tuesday
Issued at 215 AM CDT Wed Jul 27 2016
A mainly dry and cooler stretch of weather late in the week into
the weekend as high pressure builds into the area under a weak
northwest upper flow.
Canadian high pressure will continue to sag south over the Great
Lakes region Thursday night in the wake of a cold front retreating
to the south. Some progs suggest a few showers may linger thursday
evening over areas south of highway 10, but will continue with the
drying trend.
Progs are generating spotty light precipitation this weekend over
mainly east central wisconsin toward Lake Michigan due to weak
upper troughing drifting over lower Great Lakes region. An upper
ridge builds over the area late this weekend into next week.
Return flow on the backside of the high will lift the very warm
humid air mass just to the south back northward into the area
again. The next chance of rain will be toward Tuesday with the
passage of a cold front and short wave trough passing over the
northern Great Lakes region.
&&
.AVIATION...for 12Z TAF Issuance
Issued at 621 AM CDT Wed Jul 27 2016
A cold front slowly dropping southward across WI today into
tonight will be a focus of the development of showers and storms.
An upper disturbance over Minnesota early this morning will track
slowly eastward into the state today into tonight as well. The
combination of these two features will increase the coverage of
showers and storms today and into this evening. Scattered mvfr
cigs and vsbys can be expected with the storms.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....TDH
LONG TERM......TDH
AVIATION.......TDH
Hazardous weather outlook, Jul 27, 2:34 AM CST, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
334 AM CDT WED JUL 27 2016
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-281100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO-
WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-
CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY-
SOUTHERN OCONTO COUNTY-
334 AM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SEVERE
WEATHER IS NOT EXPECTED, HOWEVER A FEW STORMS MAY CONTAIN LOCALLY
HEAVY RAINFALL ALONG WITH GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY OVER PARTS OF CENTRAL
AND EAST CENTRAL WISCONSIN. SEVERE STORMS ARE NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY RAINFALL AMOUNTS GREATER THAN
AN INCH DUE TO THUNDERSTORMS.
LMZ521-522-541>543-281100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
334 AM CDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES TODAY AND
TONIGHT. A FEW STORMS MAY CONTAIN LOCALLY HEAVY RAINFALL ALONG
WITH GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WILL POSE A HAZARD TO BOATERS AT TIMES THURSDAY.
TDH
In the hours before
Special weather statement, Jul 27, 5:03 AM CST, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
603 AM CDT WED JUL 27 2016
WIZ005-010>012-018-019-271230-
LANGLADE WI-FLORENCE WI-LINCOLN WI-ONEIDA WI-FOREST WI-VILAS WI-
603 AM CDT WED JUL 27 2016
...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MOVING BACK INTO NORTH
CENTRAL WISCONSIN THIS MORNING...
AT 556 AM CDT...DOPPLER RADAR INDICATED THE LEADING EDGE OF A WEST
TO EAST LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE WILLOW
RESERVOIR TO LAC DU FLAMBEAU. THE LINE OF STORMS EXTENDED TO
EASTERN MINNESOTA. MOVEMENT WAS EAST AT 30 MPH.
HALF INCH HAIL AND WINDS GUSTS TO 40 MPH WILL BE POSSIBLE WITH A FEW
OF THESE STORMS. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RHINELANDER...CRANDON...EAGLE RIVER...LAC DU FLAMBEAU...TOMAHAWK...
PHELPS...BOULDER JUNCTION...WOODBORO...TIPLER AND PARRISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4618 8931 4614 8909 4602 8882 4601 8868
4599 8867 4602 8853 4599 8849 4598 8839
4538 8844 4536 9004 4598 9005 4598 8993
4621 8993
TIME...MOT...LOC 1056Z 276DEG 29KT 4606 9005 4573 9006
TDHThunderstorm Wind, Waupaca
- When
- July 27, 9:32 AM CST
- Where
- Waupaca County, 4 mi N of Iola
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Trained Spotter
- Coordinates
- 44.558, -89.120
Thunderstorm winds downed a dozen trees and power lines north of Iola. One of the trees landed on a garage. The time of this event was estimated based on radar data.
Thunderstorm Wind, Waupaca
- When
- July 27, 9:52 AM CST
- Where
- Waupaca County, Ogdensburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.450, -89.030
Thunderstorm winds downed several trees in Ogdensburg. The time of this event was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Damaging Winds in Michigan, July 27, 2016$35,000 · 55 kt wind · 2 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650066, 650068.